A toxin-mediated size-structured population model: Finite difference approximation and well-posedness

  • Received: 01 September 2015 Accepted: 29 June 2018 Published: 01 May 2016
  • MSC : 35L04, 92F99, 65Z99.

  • The question of the effects of environmental toxins on ecological communities is of great interest from both environmental and conservational points of view. Mathematical models have been applied increasingly to predict the effects of toxins on a variety of ecological processes. Motivated by the fact that individuals with different sizes may have different sensitivities to toxins, we develop a toxin-mediated size-structured model which is given by a system of first order fully nonlinear partial differential equations (PDEs). It is very possible that this work represents the first derivation of a PDE model in the area of ecotoxicology. To solve the model, an explicit finite difference approximation to this PDE system is developed. Existence-uniqueness of the weak solution to the model is established and convergence of the finite difference approximation to this unique solution is proved. Numerical examples are provided by numerically solving the PDE model using the finite difference scheme.

    Citation: Qihua Huang, Hao Wang. A toxin-mediated size-structured population model: Finite difference approximation and well-posedness[J]. Mathematical Biosciences and Engineering, 2016, 13(4): 697-722. doi: 10.3934/mbe.2016015

    Related Papers:

  • The question of the effects of environmental toxins on ecological communities is of great interest from both environmental and conservational points of view. Mathematical models have been applied increasingly to predict the effects of toxins on a variety of ecological processes. Motivated by the fact that individuals with different sizes may have different sensitivities to toxins, we develop a toxin-mediated size-structured model which is given by a system of first order fully nonlinear partial differential equations (PDEs). It is very possible that this work represents the first derivation of a PDE model in the area of ecotoxicology. To solve the model, an explicit finite difference approximation to this PDE system is developed. Existence-uniqueness of the weak solution to the model is established and convergence of the finite difference approximation to this unique solution is proved. Numerical examples are provided by numerically solving the PDE model using the finite difference scheme.


    加载中
    [1] Nonlinear Analysis, 50 (2002), 727-748.
    [2] Applied Mathematics and Computation, 108 (2000), 103-113.
    [3] Quarterly of Applied Mathematics, 57 (1999), 261-267.
    [4] Journal of Biological Dynamics, 5 (2011), 64-83.
    [5] Nonlinear Analysis and Optimization, 513 (2010), 1-23.
    [6] Numerical Functional Analysis and Optimization, 18 (1997), 865-884.
    [7] Environmental Toxicology and Chemistry, 23 (2004), 2343-2355.
    [8] Journal of Mathematical Biology, 33 (1995), 335-364.
    [9] Mathematical of Computation, 34 (1980), 1-21.
    [10] Human and Ecological Risk Assessment, 9 (2003), 907-938.
    [11] Journal of Mathematical Biology, 30 (1991), 15-30.
    [12] Integrated Environmental Assessment and Management, 6 (2010), 338-360.
    [13] Journal of Mathematical Biology, 18 (1983), 25-37.
    [14] Ecological Modelling, 18 (1983), 291-304.
    [15] Ecological Modelling, 35 (1987), 249-273.
    [16] Journal of Theoretical Biology, 334 (2013), 71-79.
    [17] Nonlinear Analysis: Hybrid System, 18 (2015), 100-116.
    [18] Chaos, Solitions and Fractals, 45 (2012), 1541-1550.
    [19] Journal of Mathematical Biology, 30 (1991), 49-61.
    [20] Mathematical Biosciences, 101 (1990), 75-97.
    [21] Environmental Pollution, 110 (2000), 375-391.
    [22] Lecture Notes in Biomathematics, 68, Springer-Verlag, Berlin, 1986.
    [23] Journal of Mathematical Analysis and Applications, 252 (2000), 519-531.
    [24] Lewis Publishers, Boca Raton, FL, USA, 2001.
    [25] Human and Ecological Risk Assessment, 9 (2003), 939-972.
    [26] SIAM Journal on Numerical Analysis, 45 (2007), 352-370.
    [27] Springer, New York, 1994.
    [28] Princeton Series in Theoretical and Computational Biology, 2003.
    [29] Mathematical Biosciences, 133 (1996), 139-163.
    [30] Bulletin of Mathematical Biology, 77 (2015), 1285-1326.
    [31] IN: Canadian environmental quality guidelines, 1999. Canadian Council of Ministers of the Environment, Winnipeg, Manitoba. 6 pp. [Last accessed November 21, 2014], Available from: http://ceqg-rcqe.ccme.ca/download/en/191.
    [32] Available from: https://www.gpo.gov/fdsys/granule/CFR-2012-title40-vol30/CFR-2012-title40-vol30-part423-appA/content-detail.html.
  • Reader Comments
  • © 2016 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)
通讯作者: 陈斌, bchen63@163.com
  • 1. 

    沈阳化工大学材料科学与工程学院 沈阳 110142

  1. 本站搜索
  2. 百度学术搜索
  3. 万方数据库搜索
  4. CNKI搜索

Metrics

Article views(83) PDF downloads(492) Cited by(1)

Article outline

Other Articles By Authors

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog